Autoimmune Disorders Community
Oral Cytoxan and hair loss
Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Oral Cytoxan and hair loss

I am taking 100mg/day of oral Cytoxan for Vasculitis and am really losing a lot of hair.  I have been on it for 4 months and will probably be on it for another 4 months.  This is the 2nd time I have been on a round of Cytoxan, but the 1st time (20 years ago) my hair just thinned a little.   This time it is really coming out.  I was under the impression that taking Cytoxan orally did not cause significant hair loss.  Has anyone else had experience with oral Cytoxan and hair loss?
Related Discussions
9 Comments Post a Comment
Blank
Avatar_f_tn
what kind of vasculitis do you have?  I read alot about vasculitis because this is what my symptoms point to but still have no diagnosis of anything.  Have you gone to the vasculitis foundation website?  There is great info on there.  I think you will find it helpful.  It will provide you with alot of other links as well.  In reading about the cytoxan this is usually the first level of treatment for an extreme case along with prednisone.  They usually combine the two and then from what I understand they will tend to put you on Imuran once you have been successful with the cytoxan.  Anyway, yes I have read the horrible side effects which one of them is definitely hair loss.  Well, just the vasculitis alone can cause the hair loss not to mention the cytoxan and prednisone.  I am sorry this is happening to you though.  It sounds as if you have had vasculitis a very long time and could probably share alot of info with the rest of us who believe we may have it or know that they already have it.  In any case, I look forward to your response and any info you may be able to provide will be of great help!!!!  I don't know why they don't have a vasculitis community on here!!  They definitely need one!!!!  What kind of vasculitis do you have???
Blank
Avatar_f_tn
I believe your vitamin d levels are due to the illness and the meds.
Blank
471161_tn?1317194550
I never had a problem with my vitamin D level until I was put on Cellcept, a chemo type drug for my lupus.  My vitamin D levels dropped and I had to take 50,000. IU once a week for a month.  My levels are still low even after all that and I am taking 1000. a day.  I think I will up it to 2000, a day.  Mercy is right.  The Cytoxin you are on is probably messing with your Vit. D.

I also have vasculitis.  I have it around my heart and have had many problems with it for the last month or so.  I was in the hospital for 4 days in January because my heart rate was very high if I even got out of bed and walked to the bathroom.  My heart was having a hard time beating fast because of all the inflamation (inflammation) around it.  I am on a concoction of meds now and my heart rate just the last four days seems to be under control.  Of course I basically spend my days on the couch and around the house not doing anything like lifting stuff or moving fast.  It really ***** because I used to be active and I would love to go the the gym or ride my bike but I haven't been able to do any of that for a year and a half.

Message me and let's talk.  Maybe we can help each other.  I am on Imuran, Prednisone, two heart meds, celebrex and a few other meds.  I do not have the side effects you are talking about on Imuran.  As a matter of fact as long as I eat a full meal before I atke it I can't think of any side effects I have at all so far.  I've been on it a little over a month.  Where do you have vasculitis?  Skin or organs?

Message me.....

Joni
Blank
Avatar_f_tn
I have a weird vasculitis called Henoch Schonlein Purpura.  It is usually found in children and is usually short lived.  In adults however, it is more complicated.  I had HSP for 16 years beginning in the early 80's and was hositalized every 4-6 months for a month at a time with daily plasmaphersis. The symptoms are petechiae on the skin and lesions in the stomach and kidneys that cause internal bleeding.  We finally found the cause to be an allergy to mercury.  After I had all my fillings removed I never had another problem until Oct when had a flare-up-I evidently was exposed to mercury somewhere,perhaps a broken flourecent light bulb.
My doc put me on Cytoxan (she wanted to combine it with predisone but I do not do well with steroids) and it has worked but is really making me sick and I am losing a LOT of hair.  I took Cytoxan years ago but my WBC kept getting too low and I had to go off.  I don't remember getting this sick or losing this much hair.  My Dr said that if I could take it IV I would not be as nauseated (I would lose my hair though) but my veins are really shot and I can't do long term IV's without a pic line or mediport.

As far as my vitamin D level-I have been dealing with that for about a year, before I got sick, so it is not the Cytoxan.

What are your symptoms?
Blank
Avatar_f_tn
Joni,

You are NOT taking enough vitamin D at all!!!!  I was put on 1000 iu and my level was 18 at the time.  I did good on my D as my levels are now up to 40 in just 2 mos. time.  Don't know how that happened cause I thought it would take alot longer!!!  I believe yours were less than 18 weren't they?  You said they just realized you have ostopenia which leads me to believe you should be on atleast 2000.  What kind are you taking?  I take Caltrate but you must take it with food so that it will be absorbed properly.  If you take Citracal you can take without food ofcourse but you have to take more of them to equal what Caltrate would be.  That is what the pharmacist told me.  I have done well on Caltrate.  Also be sure that you space your Caltrate or Citracal out at different intervals during the day because your body won't absorb it all at once.  Be sure to get it rechecked on a regular  basis so that you don't get too much!!
Blank
Avatar_f_tn
Joni,

I agree with Mercy-I have been taking 50,000 IU/week for about 6 months now.  I  too have oesteopenia (have broken 2 bones in my foot this year just from walking) and my Dr says that if my Vit D counts don't come up with this she will send me to an endocronologist to see of I have an absorption problem.  I was on 2000 IU/ay for 2 months prior to the 50,000, but my count actually went down.

Good luck!
Blank
Avatar_f_tn
Kygirl,

No need to seen an Endo I don't believe.  My mother had to be tested for absorption as well and her Endo actually sent her to the Gastroenterologist to do an Endoscopy (where they stick the tube down your throat and look into your stomach and take biopsy).  That is the only way that I know they test to see if you have an absorption problem.  I also sent you a message earlier as a reply back to the message you sent me the other day.  I look forward to hearing back from you on that as well!!!  Talk to you soon!!
Mercy
Blank
Avatar_f_tn
Kygirl,

If you have broken bones in your foot is it possible that you have progressed to Osteoporosis?  Just wondering as I have never heard of this before except with Osteoporosis.  My mother has Osteoporosis and I am worried about her as she is not on anything for it except 1000 iu per day Vitamin D and she is almost 75 yrs old.  They wanted to put her on a med called Forteo where she has to give herself an injection once per day every day for 2 yrs to grow new bone.  I have read up on it and it says it caused bone cancer in mice so we have not put her on it yet.  I feel she is between a rock and hard place when it comes to this and whatever she decides it may not be good either way.  They never were able to tell us why she has this problem.  She was on a med called Actonel before this but apparently her body didn't respond to that.
Blank
Avatar_f_tn
Mercy,

I had a bone scan in May after I had broken my foot while walking on the beach and it showed severe oesteopenia in my hip and moderate everywhere else.  My Dr didn't want to put med on meds for osteoporosis at the time because I was having other problems that they were trying to figure out and she didn't want to add to the confusion.  I believe she will start me on something this year when I go back.

I have heard that there now is a new med that can be given once a year as an infusion-maybe your mother could look into that.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Autoimmune Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Autoimmune Answerers
434278_tn?1324709825
Blank
karajo
Spearsville, LA
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
1340994_tn?1374197577
Blank
Caryopteris
Raleigh, NC
8221281_tn?1397574572
Blank
Pantx
Denton, TX
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
nutrinut_bob